Please use this identifier to cite or link to this item:
|Scopus||Web of Science®||Altmetric|
|Title:||Acute upper gastrointestinal haemorrhage resulting in transient hepatic failure following liver resection|
|Citation:||HPB, 2005; 7(4):316-317|
|Publisher:||Isis Medical Media Ltd.|
|Abstract:||Background. Both acute stress ulcer and liver failure are well-known complications of hepatic resection. This case study documents how an episode of postoperative gastrointestinal haemorrhage can provoke transient hepatic failure. Case outline. A 66-year-old woman with no previous history of reflux oesophagitis or peptic ulcer disease underwent a right liver resection for a solitary metastasis. On the fifth postoperative day, with a small premonitory haematemesis, she was started on omeprazole intravenously. She subsequently required blood transfusion and endoscopy; a bleeding acute gastric ulcer was injected with adrenalin. She then progressed to acute liver failure with associated hepatic encephalopathy but made a full recovery. Discussion. Adverse effects of prophylactic H2 receptor antagonists have included liver failure and hepatitis, and animal studies have shown inhibition of liver regeneration after hepatectomy. Proton pump inhibitors (PPIs) have an acceptable profile of adverse events and their effect on liver regeneration appears to be favourable. Given the serious potential for liver failure in the event of significant bleeding, a PPI is advocated for routine prophylaxis against acute stress ulceration in all major liver resections.|
|Keywords:||Case study; Anti-ulcer agents; hepatectomy; peptic ulcer; liver failure|
|Description:||© Isis Medical Media|
|Appears in Collections:||Medicine publications|
Files in This Item:
There are no files associated with this item.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.